Low-dose acetylsalicylic acid and gastrointestinal ulcers or bleeding – a cohort study of the effects of proton pump inhibitor use patterns
Article first published online: 9 JUL 2013
© 2013 The Association for the Publication of the Journal of Internal Medicine
Journal of Internal Medicine
Volume 274, Issue 4, pages 371–380, October 2013
How to Cite
Abstract. (Uppsala University, Uppsala; Uppsala Clinical Research Center, Uppsala University, Uppsala; Statisticon AB, Uppsala; and AstraZeneca Nordic, Södertälje; Sweden) Low-dose acetylsalicylic acid and gastrointestinal ulcers or bleeding: a cohort study of the effects of proton pump inhibitor use patterns. J Intern Med 2013; 274: 371–380., , , , ,
- Issue published online: 10 SEP 2013
- Article first published online: 9 JUL 2013
- Accepted manuscript online: 26 JUN 2013 03:20AM EST
- acetylsalicylic acid;
- medication adherence;
- peptic ulcer;
- proton pump inhibitors
The aim of this study was to investigate the associations between proton pump inhibitor (PPI) usage patterns and risk of severe gastrointestinal events in patients treated with low-dose acetylsalicylic acid (LDA).
Design and setting
A nationwide cohort study in Sweden.
All Swedish residents ≥40 years of age, without cancer and receiving LDA treatment (≥80% adherence for 365 days between 2005 and 2009) were identified in the Swedish Prescription Register. Continuous PPI use was defined as >60 of 90 days covered by daily PPI doses and further divided into high (≥80%) or moderate (<80) adherence. All other PPI use was defined as intermittent use.
Main outcome measures
The risk of a combined end-point of gastrointestinal ulcer or bleeding was analysed using Cox proportional hazard models. We also investigated risk of >45 days of LDA treatment interruption.
During a median follow-up of 2.5 years, 7880 of 648 807 (1.2%) LDA-treated patients experienced gastrointestinal events. In multivariable-adjusted models, both intermittent-PPI and no-PPI use were associated with increased risk of gastrointestinal ulcers or bleeding compared with continuous PPI use with a high level of adherence [hazard ratio (HR) 1.83 (95% CI 1.66–2.02) and 1.14 (95% CI 1.05–1.23), respectively]. Amongst continuous PPI users, moderate adherence also increased the risk of gastrointestinal ulcers or bleeding [HR 1.22 (95% CI 1.07–1.40)]. The risk of LDA treatment interruption was higher with intermittent PPI use [HR 1.16 (95% CI 1.14–1.19)] than continuous PPI use with high adherence.
In this large cohort of LDA users, intermittent PPI use was associated with higher risk of gastrointestinal ulcers or bleeding and interrupted LDA treatment, compared with continuous PPI use.